Archive for Rational Mechanics and Analysis

, Volume 225, Issue 2, pp 717–769 | Cite as

On the Existence of Integrable Solutions to Nonlinear Elliptic Systems and Variational Problems with Linear Growth

  • Lisa Beck
  • Miroslav Bulíček
  • Josef Málek
  • Endre Süli


We investigate the properties of certain elliptic systems leading, a priori, to solutions that belong to the space of Radon measures. We show that if the problem is equipped with a so-called asymptotic radial structure, then the solution can in fact be understood as a standard weak solution, with one proviso: analogously to the case of minimal surface equations, the attainment of the boundary value is penalized by a measure supported on (a subset of) the boundary, which, for the class of problems under consideration here, is the part of the boundary where a Neumann boundary condition is imposed.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Ambrosio, L., Fusco, N., Pallara, D.: Functions of bounded variation and free discontinuity problems. Oxford University Press, Oxford, 2000Google Scholar
  2. 2.
    Anzellotti, G.: On the extremal stress and displacement in Hencky plasticity. Duke Math. J. 51(1), 133–147, 1984. MR 744291 (85f:73044)Google Scholar
  3. 3.
    Apushkinskaya, D., Bildhauer, M., Fuchs, M.: On local generalized minimizers and local stress tensors for variational problems with linear growth. J. Math. Sci. (N.Y.) 165(1), 42–59, 2010. Problems in mathematical analysis. No. 44. MR 2838994 (2012h:49006)Google Scholar
  4. 4.
    Ball, J.M., Murat, F.: Remarks on Chacon’s biting lemma. Proc. Amer. Math. Soc. 107(3), 655–663, 1989. MR 984807 (90g:46064)Google Scholar
  5. 5.
    Bildhauer, M., Fuchs, M.: Regularity for dual solutions and for weak cluster points of minimizing sequences of variational problems with linear growth. Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) 259, 1999. no. Kraev. Zadachi Mat. Fiz. i Smezh. Vopr. Teor. Funkts. 30, 46–66, 296. MR 1754357 (2001b:49050)Google Scholar
  6. 6.
    Bildhauer, M., Fuchs, M.: On a class of variational integrals with linear growth satisfying the condition of μ-ellipticity. Rend. Mat. Appl. (7) 22, 2002, 249–274, 2003. MR 2041236 (2005b:49069)Google Scholar
  7. 7.
    Bildhauer, M., Fuchs, M.: Relaxation of convex variational problems with linear growth defined on classes of vector-valued functions. Algebra i Analiz 14(1), 26–45, 2002. MR 1893319 (2003e:49024)Google Scholar
  8. 8.
    Bildhauer, M., Fuchs, M.: Convex Variational Problems with Linear Growth, Geometric Analysis and Nonlinear Partial Differential Equations. Springer, Berlin, 327–344, 2003.Google Scholar
  9. 9.
    Bulíček M., Málek J., Rajagopal K.R., Süli E.: On elastic solids with limiting small strain: modelling and analysis. EMS Surv. Math. Sci. 1(2), 283–332 (2014)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Bulíček M., Málek J., Rajagopal K.R., Walton J.: Existence of solutions for the anti-plane stress for a new class of “strain-limiting” elastic bodies. Calc. Var. Partial Differ. Equ. 54(2), 2115–2147 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Bulíček M., Málek J., Süli E.: Analysis and approximation of a strain-limiting nonlinear model. Math. Mech. Solids 1(2), 283–332 (2015)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Ekeland, I., Témam, R.: Convex Analysis and Variational Problems. Society for Industrial and Applied Mathematics, Philadelphia, 1999Google Scholar
  13. 13.
    Finn, R.: Remarks relevant to minimal surfaces, and to surfaces of prescribed mean curvature. J. Analyse Math. 14,139–160, 1965. MR 0188909 (32 #6337)Google Scholar
  14. 14.
    Friedman, A., Nečas, J.: Systems of nonlinear wave equations with nonlinear viscosity. Pacific J. Math. 135(1), 29–55, 1988. MR 965683 (90b:35152)Google Scholar
  15. 15.
    Giaquinta, M., Modica, G., Souček, J.: Functionals with linear growth in the calculus of variations I, II. Comment. Math. Univ. Carol. 20, 143–156, 157–172 (1979)Google Scholar
  16. 16.
    Girault, V., Raviart, P.-A.: Finite Element Methods for Navier–Stokes Equations. Springer Series in Compuational Mathematics, Vol. 5. Springer, Berlin, 1986Google Scholar
  17. 17.
    Rajagopal K.R.: On implicit constitutive theories. Appl. Math. 48, 279–319 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Rajagopal K.R.: Elasticity of elasticity. Z. Angew. Math. Phys. 58, 309–417 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Rajagopal K.R., Srinivasa A.R.: On the response of non-dissipative solids. Proc. R. Soc. Lond. A 463, 357–367 (2007)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Rockafellar, R.T.: On the virtual convexity of the domain and range of a nonlinear maximal monotone operator. Math. Ann. 185, 81–90, 1970. MR 0259697 (41 #4330)Google Scholar
  21. 21.
    Souček, V.: The nonexistence of a weak solution of Dirichlet’s problem for the functional of minimal surface on nonconvex domains. Comment. Math. Univ. Carol. 12, 723–736, 1971. MR 0296786 (45 #5845)Google Scholar
  22. 22.
    Trudinger N.S.: On imbeddings into Orlicz spaces and some applications. J. Math. Mech. 17, 473–483 (1967)MathSciNetzbMATHGoogle Scholar
  23. 23.
    Uhlenbeck K.: Regularity for a class of non-linear elliptic systems. Acta Math. 138, 219–240 (1977)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2017

Authors and Affiliations

  1. 1.Institut für MathematikUniversität AugsburgAugsburgGermany
  2. 2.Mathematical Institute, Faculty of Mathematics and PhysicsCharles UniversityPrague 8Czech Republic
  3. 3.Mathematical InstituteUniversity of OxfordOxfordUK

Personalised recommendations